Recurrent priapism associated with single dose of paliperidone palmitate: a case report
Anatolian Journal of Psychiatry
Priapism is the prolonged and painful penile erection in the absence of both physical and psychological stimulation. Although there are many reported etiological factors, it is frequently attributed to drug use. Here, the development of priapism after a single dose of paliperidone palmitate is reported in the case of a patient. The 55-year old male schizophrenia patient had consulted a mental health care center with acute psychotic decompensation. Due to noncompliance to treatment, his
... was switched to depot antipsychotics with paliperidone palmitate. On the third day of his treatment the patient consulted our hospital with complaint of painful and prolonged penile erection. Examination and urological tests did not result in any pathology that explain the etiology of priapism, whic h therefore was attributed to paliperidone palmitate use. Since the priapism episodes repeated three times, therapeutic aspiration of the corpora cavernosa and intracavernosal adrenalin injection was carried out. Paliperidone palmitate treatment was switched to quetiapine (200 mg/day). In the following 3-month controls, the patient did not have repeat any episode of priapism. Priapism occurs as a result of the blockage of venous drainage of the corpora cavernosa. The role of the antipsychotic agents in priapism probably involves α-1 adrenergic antagonism resulting in penile vascular dysregulation. To the best of our knowledge, this report is the first on priapism due to paliperidone palmitate action, which is strongly evinced by the repetition of the episodes until the effect of the long acting drug expired.